Alabama, 2010

Hail and Damaging Wind in Alabama, August 4, 2010

August 4, 2010 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced gusty winds and hail that caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced gusty winds and hail that caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 2:51 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 4, 2:51 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CDT WED AUG 4 2010

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...STRONG TO SEVERE STORMS
WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING HOURS
ACROSS THE MOB CWA. OTHERWISE...ONE MORE DAY OF EXCESSIVE HEAT IS
ANTICIPATED FOR THURSDAY AFTERNOON. AS A RESULT...ISSUED AN EXCESSIVE
HEAT WARNING FOR THE COUNTIES NORTHWEST OF INTERSTATE 65...AND A HEAT
ADVISORY FOR THE REMAINING COUNTIES IN THE CWA. TEMPS SHOULD COOL
SLIGHTLY (RELATIVELY SPEAKING) BY FRIDAY AS THICKNESS VALUES
DECREASE. THIS WILL BE IN RESPONSE TO THE MID/UPPER LEVEL ANTICYCLONE
CURRENTLY CENTERED OVER THE ARKLATEX REGION RETROGRADING OVER THE
TEXAS PANHANDLE BY THE END OF THE PERIOD. LINGERING MOISTURE AND
INSTABILITY WILL MAINTAIN THE DIURNAL TRENDS OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE COASTAL AREAS TRANSITIONING INLAND
DURING THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG TO
OCCASIONALLY SEVERE EACH DAY...BUT WIDESPREAD OCCURRENCES ARE NOT
EXPECTED. 95/TM

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...SATURDAY STILL APPEARS TO
BE THE WETTEST DAY OF THE EXTENDED PERIOD AS A WEAK BOUNDARY ENTERS
THE CWA. ENHANCED LLVL CONVERGENCE ALONG THE FRONT COMBINED WITH
COPIOUS AMOUNTS OF MOISTURE AND INCREASING AFTERNOON INSTABILITY
SHOULD GENERATE AT LEAST HIGH-END CHANCE POPS FOR THE INLAND AREAS.
SUBSEQUENT FORECAST PACKAGES MAY NEED TO RAISE POPS FOR SATURDAY AS
THE EVENT UNFOLDS. OTHERWISE...NO SIGNIFICANT CHANGES WERE MADE TO
THE LONG TERM PERIOD FORECAST. 95/TM

&&

.AVIATION...(18Z-00Z ISSUANCE)...MVFR CONDITIONS...SCT030CB NEAR
SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING...FOLLOWED BY
VFR CONDITIONS...SCT TO BKN250 LATER THIS EVENING THROUGH THURSDAY
MORNING. MVFR CONDITIONS...SCT030CB NEAR SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON. WINDS SOUTH TO SOUTHWEST AT 5 TO 10 KTS...WITH
HIGHER GUSTS...MOSTLY VARIABLE...IN AND AROUND SHOWERS AND
THUNDERSTORMS THROUGH EARLY THIS EVENING...BECOMING MOSTLY VARIABLE
5 KTS OR LESS OVERNIGHT AND THURSDAY MORNING...THEN BECOMING MOSTLY
SOUTHWEST 5 TO 10 KNOTS THURSDAY AFTERNOON. 32/EE

&&

.MARINE...A LIGHT SOUTH TO SOUTHWEST WIND AT 10 TO 15 KNOTS...MOSTLY
DURING THE AFTERNOON AND EARLY EVENING HOURS...WILL PERSIST THROUGH
MUCH OF THE WEEK AS HIGH PRESSURE CONTINUES OVER THE NORTH CENTRAL
GULF. WINDS AND SEAS WILL BE HIGHER IN AND AROUND SHOWERS AND
THUNDERSTORMS WHICH ARE EXPECTED EACH DAY. SEAS WILL GENERALLY RUN
1 TO 2 FEET THROUGH THE FORECAST PD. 32/EE

&&

.FIRE WEATHER...THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT. THERE
IS ALSO A RISK OF DANGEROUS LIGHTNING IN AND NEAR TSTMS. MODERATE TO
DEEP DAYTIME MIXED LAYERS ARE FORECAST THROUGH THE END OF THE WEEK.
AFTERNOON HUMIDITIES ABOVE CRITICAL LEVELS. 95/TM

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  95  77  93 /  20  50  20  40
PENSACOLA   79  95  78  93 /  20  50  20  40
DESTIN      86  88  86  88 /  20  40  20  40
EVERGREEN   76  98  75  95 /  20  50  20  50
WAYNESBORO  74  97  74  96 /  20  50  20  50
CAMDEN      74 100  74  97 /  20  50  20  50
CRESTVIEW   76  95  76  94 /  20  50  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...EXCESSIVE HEAT WARNING UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: CHOCTAW...CLARKE...WASHINGTON...AND WILCOX.

     EXCESSIVE HEAT WARNING FROM NOON THURSDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: CHOCTAW...CLARKE...MONROE...
     WASHINGTON...AND WILCOX.

     HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CONECUH...COVINGTON...CRENSHAW...ESCAMBIA...
     MONROE...UPPER BALDWIN...AND UPPER MOBILE.

     HEAT ADVISORY FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...CRENSHAW...
     ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...
     AND UPPER MOBILE.

FL...HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     HEAT ADVISORY FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...EXCESSIVE HEAT WARNING UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: GREENE...PERRY...AND WAYNE.

     EXCESSIVE HEAT WARNING FROM NOON THURSDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: GREENE...PERRY...AND WAYNE.

     HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     GEORGE...AND STONE.

     HEAT ADVISORY FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: GEORGE...AND STONE.

GM...NONE.
&&
Hazardous weather outlook, Aug 4, 11:30 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT WED AUG 4 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1230 PM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...REST OF TODAY AND TONIGHT

HEAT INDEX VALUES ARE AGAIN EXPECTED TO REACH THE 105 TO 110 RANGE
ACROSS THE CENTRAL GULF COAST THIS AFTERNOON. THE RISK OF HEAT
RELATED ILLNESS REMAINS ELEVATED. REFER TO THE LATEST EXCESSIVE HEAT
WARNINGS AND ADVISORIES FOR SITE SPECIFIC INFORMATION AND
PRECAUTIONARY ACTIONS FOR YOUR LOCAL AREA.

THUNDERSTORMS WILL BECOME BETTER DEVELOPED OVER LAND AND ALONG THE
IMMEDIATE COAST THIS AFTERNOON AND EARLY THIS EVENING DUE TO
AFTERNOON HEATING COMBINED WITH AMPLE ATMOSPHERIC MOISTURE IN THE
LOWER LEVELS. THE STRONGER STORMS WILL LIKELY PRODUCE WIND GUSTS OF
30 TO 40 MPH WITH HIGHER GUSTS TO AROUND 55 MPH POSSIBLE. A FEW
STORMS COULD INTENSIFY TO SEVERE LEVELS...WITH WIND GUSTS EXCEEDING
60 MPH IN ANY OF THESE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOST AREAS LOOK TO SEE DAYTIME HEAT INDICES RANGING FROM 102 TO 107
DEGREES EACH AFTERNOON.

MIXING IN WITH THE HEAT WILL BE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND
GUSTS...DANGEROUS LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS TODAY...AREA
WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.

In the hours before

Special weather statement, Aug 4, 1:03 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
203 PM CDT WED AUG 4 2010

ALZ053-054-041945-
CLARKE-WILCOX-
203 PM CDT WED AUG 4 2010

...STRONG THUNDERSTORMS WILL AFFECT CLARKE AND WILCOX COUNTIES...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREA OF STRONG THUNDERSTORMS NEAR THOMASVILLE STRETCHING
NORTHEASTWARD OVER WESTERN SECTIONS OF WILCOX COUNTY...MOVING
SOUTHWEST AT 10 MPH.

THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SHAWNEE...THOMASVILLE...ROUNDHILL...RURAL AND FULTON
THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Special weather statement, Aug 4, 2:05 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT WED AUG 4 2010

ALZ061-MSZ079-042045-
UPPER MOBILE-GEORGE-
305 PM CDT WED AUG 4 2010

...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND MOBILE COUNTIES...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF GEORGETOWN...MOVING SOUTHWEST AT
5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...EARLVILLE...GEORGETOWN...LOTT AND WILMER THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Special weather statement, Aug 4, 2:22 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
322 PM CDT WED AUG 4 2010

ALZ060-042100-
COVINGTON-
322 PM CDT WED AUG 4 2010

...A STRONG THUNDERSTORM WILL AFFECT COVINGTON COUNTY...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GREEN BAY...MOVING SOUTHWEST
AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HOWELLS...STEDMAN AND FLORALA THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Escambia

When
August 4, 3:40 PM CST to 3:42 PM CST
Where
Escambia County, Appleton
Measured
1 in hail
Reported by
Public
Coordinates
31.120, -87.070

Thunderstorm Wind, Escambia

When
August 4, 4:24 PM CST to 4:26 PM CST
Where
Escambia County, Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.120, -87.070

Winds estimated at 60 mph downed power lines in Appleton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259294, 259296.